Hail, Franklin
- When
- May 23, 12:10 PM EST to 12:15 PM EST
- Where
- Franklin County, 1.63 mi WSW of East Wilton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.610, -70.230
A severe thunderstorm dropped hail the size of quarters in Wilton Maine.
A strong surface cold front approached Western Maine during the afternoon hours as an upper level disturbance moved into New England. Strong shear and high low-level moisture provided the ingredients needed for the development of scattered severe thunderstorms across Central Maine ahead of the surface cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A strong surface cold front approached Western Maine during the afternoon hours as an upper level disturbance moved into New England. Strong shear and high low-level moisture provided the ingredients needed for the development of scattered severe thunderstorms across Central Maine ahead of the surface cold front. Damage was mostly on the low end side with outflow winds downing numerous trees. Some large damaging hail also occurred with a few of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 23, 12:05 PM EST, 5 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Gray ME 105 PM EDT Thu May 23 2024 .SYNOPSIS... Very warm conditions continue through today before a cold front moves through bringing scattered thunderstorms this afternoon. Drier air arrives Friday with mostly dry weather into Saturday. A frontal system brings chances for showers late Saturday into Sunday. A more organized system approaches for early next week bring better chances for widespread showers late Monday into Tuesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1PM Update: Update to issue severe thunderstorm watch 292 through 7pm for wind/hail threat as storms strengthen ahead of approaching cold front. 11AM Update...No major changes to the forecast, but I did incorporate some the incoming 12Z guidance, which has resulted in a slight raising of PoPs, especially stretching from the I-95 corridor extending toward the Maine Midcoast. This region continues to be favored in the CAMS for highest convective coverage, including the higher potential across the area for a few strong to severe storms this afternoon. 730AM Update...Another update to increase PoPs across the foothills and western Maine mountains over the next couple of hours to capture the shower activity seen on radar. Isolated storms are possible across this area as well, and can't rule out small hail in the more robust cells. 635 AM...Just quick update to cover the round of showers moving through the CWA attm. Better forcing is seen on the N edge of the CWA, but these showers expected to move through by 13-14Z, with perhaps a better organized line developing midday to early afternoon. Previously...500 MB ridging over the NE and E Canada starts to break down today as closed low n of the Great Lakes deepens and shifts E. A weak wave is moving into the ridge early this morning, and that may produce a few showers, especially across the N zones through about 12Z or so, but the main feature is the sfc front, which is actually just NW of the CWA along the srn ON/QC border, and it will take one surge SE to the far N zone this morning, and another one through the CWA this afternoon, which will have more of a push to it. So, the threat of showers and thunder in the mtns will be there through the morning, but the better chance across the entire the CWA will be this afternoon. Ahead of the front, will still see decent SW flow, and an increase in Tds as well, so highs will be very warm again, but lower than Wed, generally in the 80-85 range, although cooler at the beaches, and in the mtns, where thews clouds and showers will prevent temps from warming too much. Upper 80s are expected in the hot spots of srn NH. Good mid level flow and 500 MB height falls point to possible severe storms, and considering SREF mean CAPEs this afternoon are 1000 J/kg or higher, should see tall updrafts develop. Initial strong capping will limit development at the start, and may limit the amount of storms that can form, but sea breeze boundary, or leftover boundary may help focus forcing, so this is the area to watch for development this afternoon. It does seem like the front clear the E zones by 00Z or a little before, so it looks like this all should be done by sunset, if not before. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Drier air shifts in behind the front, but we may end up in a situation, where the winds die off after sunset before a lot of the dry air mixes down. The best for this scenario seems to be in the ME Capital region and the mid coast, and this where there could be some fog tonight. Of course, this is also possible in the CT valley and some mtn valleys where decoupling will happen. Low range from the low to mid 50s in the mtns to around 60 in srn NH and on the ME coast. 500 MB trough axis swings through on Friday, and brings a weak secondary cold front through, although it will have little effect other than some clouds, and maybe a few showers in the W ME mtns. The coolest air won’t start moving in until late on Friday, so with the downslope and the warmer air aloft, highs will range from the mid 70s N to the low 80s S, although Tds will be in the upper 40s to low 50s, so noticeably less humid. Also will see W winds of 10-15 mph, so a little breezier than the past few days. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... A ridge briefly builds in Friday night and Saturday, keeping things mostly dry along with the continued warmth. Temps again Saturday look to reach the mid 70s to lower 80s for most of the area. Late in the day and into Saturday night, a weak wave aloft and broad area of low pressure will bring another opportunity for showers through Sunday morning, but amounts look light with ensemble means from the GFS and ECMWF both indicating amounts in the 0.10-0.25" range. Depending if this low remains close enough nearby on Sunday, a few showers may again develop during the afternoon. Models are showing good continuity for early next week with a low pressure system setting up over or just north of the Great Lakes region. While they have shied away from the coastal low scenario for the most part, a cold front looks to be sent toward New England, bringing the next potential for widespread rainfall across the area in the Monday-Tuesday timeframe. There are also signals for heavy rainfall out of this system as ensembles from the ECMWF/GFS are already showing decent probabilities for PWATs in excess of 1.50", but we'll watch trends over the coming days. Another wave could follow quickly behind the front, so there is uncertainty if next Wednesday will be dry or not. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Short Term...For a change I get to discuss mainly VFR through today, as we are seeing enough flow on the boundary layer to prevent decoupling and temps from dropping to the dew point or lower. Scattered TSRA are possible today, especially at ME terminals, and these could cause brief flight restrictions and strong gusty winds, but will be very hit and miss, so the odds of seeing one at any given terminal are low. Could see some fog tonight at KAUG/KRKD as cold front may moved through too late to scour out the sfc moisture. Also valley fog possible at KHIE/KLEB late tonight. VFR expected on Fri. Long Term...Going into the weekend, with southerly flow continuing, marine fog/stratus may impact the coastal sites, but this is of low confidence. Additional showers also look to arrive late Saturday and into Sunday with a higher potential for more widespread rainfall and flight restrictions early next week. && .MARINE... Short Term...A few SW gusts to near 35 kts still possible into this afternoon as flow tightens up ahead of a cold front, but winds should diminish, become less gusty and shift W behind the front tonight, with sub-SCA conds expected through Fri night at least. Long Term...W/SW flow starts out Friday but will gradually become more southerly by the afternoon. Winds will then switch to northerly late in the day into Friday night as another frontal boundary crosses but remaining below SCA levels. High pressure becomes centered southeast of the waters over the weekend leading to a prevailing southerly flow with fog possible at times. A weak low pressure may bring some showers late Saturday and into Sunday. Going into early next week, a more potent low pressure north of the Great Lakes will send a cold front toward New England with increasing south to southeast winds potentially surpassing SCA levels late Monday into Tuesday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Arnott SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous Weather Outlook National Weather Service Gray ME 1252 PM EDT Thu May 23 2024 MEZ018-019-023-024-033-NHZ004>015-241700- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Interior Cumberland Highlands-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 1252 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for Maine, southwest Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon. A few of storms could producing damaging wind gusts and/or hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-020>022-025>028-241700- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo- 1252 PM EDT Thu May 23 2024 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected this afternoon. A few of storms could producing damaging wind gusts and/or hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ001>003-241700- Northern Coos-Southern Coos-Northern Grafton- 1252 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon. A few of storms could producing damaging wind gusts and/or hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-241700- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 1252 PM EDT Thu May 23 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Gray ME
1155 AM EDT Thu May 23 2024
MEZ007-NHZ002-231630-
Northern Oxford ME-Southern Coos NH-
1155 AM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COOS COUNTY THROUGH 1230
PM EDT...
At 1154 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lancaster, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Berlin, Lancaster, Gorham, Jefferson, Dalton, Dummer, Milan,
Northumberland, Stark, Randolph, Shelburne, and Whitefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4446 7164 4447 7165 4449 7163 4447 7163
4450 7158 4452 7159 4454 7158 4456 7160
4457 7159 4456 7156 4459 7154 4460 7156
4461 7156 4466 7103 4441 7102 4442 7169
TIME...MOT...LOC 1554Z 269DEG 20KT 4454 7143
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CombsSpecial Weather Statement
National Weather Service Gray ME
1200 PM EDT Thu May 23 2024
NHZ002>004-231645-
Northern Grafton NH-Southern Coos NH-Northern Carroll NH-
1200 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COOS...EAST CENTRAL
GRAFTON AND NORTHEASTERN CARROLL COUNTIES THROUGH 1245 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Haverhill, or 13 miles west of Lincoln, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Conway, Bethlehem, Lincoln, Haverhill, Franconia, Woodstock,
Bartlett, Madison, Bath, Jackson, Albany, Benton, Easton, Livermore,
Hart's Location, Landaff, Waterville Valley, Warren, and Thornton.
This includes Interstate 93 between mile markers 96 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4398 7195 4416 7197 4421 7110 4394 7109
TIME...MOT...LOC 1559Z 269DEG 33KT 4408 7185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCSpecial Weather Statement
National Weather Service Gray ME
1230 PM EDT Thu May 23 2024
MEZ007>009-012>014-NHZ001-002-231715-
Southern Oxford ME-Northern Oxford ME-Southern Franklin ME-
Southern Somerset ME-Northern Franklin ME-Central Somerset ME-
Northern Coos NH-Southern Coos NH-
1230 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL OXFORD...SOUTH CENTRAL
SOMERSET...SOUTHERN FRANKLIN AND EAST CENTRAL COOS COUNTIES THROUGH
115 PM EDT...
At 1230 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Phillips to 10 miles west of
Weld to 7 miles east of Berlin. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Berlin, Farmington, Bethel, Rumford, Rangeley, Dixfield, Kingfield,
Bingham, Andover, Carrabassett Valley, Errol, Grafton, Phillips,
Weld, Mexico, Wilton, Anson, Athens, Embden, and Carthage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4504 6963 4474 7007 4453 7037 4441 7058
4446 7137 4456 7133 4473 7107 4506 7048
TIME...MOT...LOC 1630Z 269DEG 28KT 4497 7045 4480 7076 4453 7111
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CombsPreliminary Local Storm Report
National Weather Service Gray ME
1258 PM EDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM Hail Milan 44.57N 71.19W
05/23/2024 M1.10 Inch Coos NH Storm Chaser
Storm chaser reported quarter size hail on
NH-110 just south of KBML. Time estimated by
radar.
&&
PalmerThe Portland,ME radar (KGYX), 80 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
A severe thunderstorm dropped hail the size of quarters in Wilton Maine.
A severe thunderstorm downed trees and powerlines blocking a road in Chesterville, Maine.
A severe thunderstorm downed a tree blocking Webster Rd in Chesterville, Maine.
Severe thunderstorm outflow winds downed trees on Valley Rd. in Anson, ME.
Severe thunderstorm outflow winds downed trees on Thurston Hill Rd. in Madison.
Severe thunderstorm outflow winds downed trees on Parkman Hill Rd. in Solon.
Severe thunderstorm outflow winds downed trees on French Hill Rd. in Solon.
Severe thunderstorm outflow winds downed trees on Water St. Skowhegan, Maine.
A severe thunderstorm dropped hail the size of quarters in Buckfield, Maine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188600, 1188601, 1188603, 1188609, 1188610, 1188611, 1188612, 1188614, 1188613.